Texas, 2007

Hail in Texas, August 9, 2007

August 9, 2007 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms across the southern and central Texas Panhandle during the late afternoon and early evening hours produced hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southern and central Texas Panhandle during the late afternoon and early evening hours produced hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 3:05 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 9, 3:05 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT THU AUG 9 2007

.DISCUSSION...
HOT TEMPERATURES...STEEP LAPSE RATES AND MOIST CONDITIONS RESULTED IN VERY
UNSTABLE CONDITIONS THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS
WILL PERSIST WELL INTO THE EVENING HOURS AS INTERSECTING BOUNDARIES
AND INCREASING MOISTURE ALOFT EXIST. WEAK WIND FIELDS SUGGEST LOCALLY
HEAVY RAINFALL POSSIBLE.

LATEST WATER VAPOR AND 12Z ANALYSIS SHOW THE MOISTURE PLUME COMING
ACROSS MEXICO TOWARDS THE SOUTHERN HIGH PLAINS. SHOULD THE HIGH
PRESSURE SYSTEM CONTINUE TO BUILD WESTWARD...THIS MOISTURE SHOULD
STAY WEST OF THE PANHANDLES. HOWEVER...CURRENT TRAJECTORIES GIVE
REASON TO BELIEVE THAT STORMS COULD DEVELOP OVER THE PLAINS OF NEW
MEXICO AND MAYBE THE WESTERN PARTS OF THE PANHANDLES ON FRIDAY. ADDED
LOW POPS OVER THE WESTERN SECTIONS FOR FRIDAY AFTERNOON AND EVENING
WHEN PEAK HEATING HELPS REACH CONVECTIVE TEMPERATURE.

AFTER SATURDAY...THE INFLUENCE OF THE HIGH PRESSURE WILL KEEP
CONDITIONS RELATIVELY DRY AND HOT.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70 100  71  99  69 /  30  10  10   5   5
BEAVER OK                  69 107  71 105  72 /  30   5  10   5   5
BOISE CITY OK              67 102  66 100  68 /  30  10  20   5   5
BORGER TX                  76 102  73 103  76 /  30   5  10   5   5
BOYS RANCH TX              71 104  69 102  69 /  30  10  10   5   5
CANYON TX                  68 102  69  99  67 /  30  10  10   5   5
CLARENDON TX               70 101  70  99  71 /  20   5   5   0   5
DALHART TX                 68 100  64 100  66 /  30  10  20   5   5
GUYMON OK                  70 104  68 104  69 /  30  10  10   5   5
HEREFORD TX                67 100  68  98  66 /  30  10  10   5   5
LIPSCOMB TX                69 103  71 103  71 /  30   0   5   0   5
PAMPA TX                   73  98  71 100  73 /  20   5  10   5   5
SHAMROCK TX                70 102  70 101  71 /  20   0   5   0   5
WELLINGTON TX              71 103  71 102  73 /  20   0   5   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/08
Hazardous weather outlook, Aug 9, 3:00 PM CST, 8 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT THU AUG 9 2007

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON THROUGH EARLY
EVENING. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE
WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AFTERNOON
THROUGH FRIDAY EVENING.  SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JORDAN

In the hours before

Special weather statement, Aug 9, 1:36 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT THU AUG 9 2007

TXZ006-007-092030-
HARTLEY TX-MOORE TX-
236 PM CDT THU AUG 9 2007

...STRONG THUNDERSTORM ALONG THE CENTRAL MOORE AND HARTLEY COUNTY
LINE...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL MOORE COUNTY
APPROXIMATELY HALFWAY BETWEEN HARTLEY AND DUMAS. THE STORM WAS
NEARLY STATIONARY.

THE MOORE COUNTY SHERIFF REPORTED THIS STORMS WAS PRODUCING SMALL
HAIL UP TO PEA SIZE...GUSTY WINDS UP TO 50 MPH...AND LOCALLY HEAVY
RAINFALL.

PERSONS IN HARTLEY AND MOORE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, Aug 9, 1:49 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT THU AUG 9 2007

TXZ011-092045-
OLDHAM TX-
249 PM CDT THU AUG 9 2007

...STRONG THUNDERSTORMS IN OLDHAM COUNTY...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTH OF BOYS RANCH. THE STORMS WERE
SLOWLY DRIFTING TOWARDS THE NORTH.

HAIL UP TO PEA SIZE...STRONG WINDS UP TO 50 MPH...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.  LOCALIZED HEAVY RAINFALL IS
POSSIBLE ALONG INTERSTATE 40 AND HIGHWAY 385 WHICH WILL RESULT IN
LOW VISIBILITIES AND RAPID PONDING OF WATER ON ROAD SURFACES.

PEOPLE IN OLDHAM COUNTY...INCLUDING THE CITIES OF VEGA...ADRIAN...
AND BOYS RANCH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JORDAN
Special weather statement, Aug 9, 2:16 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT THU AUG 9 2007

TXZ012-017-092115-
POTTER TX-RANDALL TX-
316 PM CDT THU AUG 9 2007

...STRONG THUNDERSTORMS IN SOUTHERN POTTER AND NORTHERN RANDALL
COUNTIES...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE WESTERN AND SOUTHEASTERN PORTIONS OF
AMARILLO. THE STORMS WERE SLOWLY DRIFTING NORTH AT 5 MPH.

HAIL UP TO PEA SIZE...STRONG WINDS UP TO 50 MPH...AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.  LOCALLY HEAVY RAINFALL WILL
RESULT IN RAPID PONDING OF WATER ON ROAD SURFACES IN AMARILLO.

PEOPLE IN SOUTHERN POTTER AND NORTHERN RANDALL COUNTIES...INCLUDING
THE CITY OF AMARILLO...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 38 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Carson

When
August 9, 3:08 PM CST
Where
Carson County, 4.46 mi NE of Abell
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.450, -101.380

Hail, Randall

When
August 9, 6:22 PM CST
Where
Randall County, 0.57 mi W of Canyon Gartrell Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.980

Hail, Randall

When
August 9, 6:22 PM CST
Where
Randall County, 0.57 mi E of Canyon Gartrell Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.980, -101.960

Reported one to two miles west of Canyon.

Hail, Randall

When
August 9, 6:27 PM CST
Where
Randall County, 1.33 mi ENE of Canyon Gartrell Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.990, -101.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52926, 52927, 52928, 52929.